Home / Resources / Test Your Knowledge / CLINICAL CASE VIGNETTES: Morning Distress

CLINICAL CASE VIGNETTES: Morning Distress

Jul 7, 2018
 

Mrs. Wilson is woman who is 71 years of age, African American and has excess weight.  She has come to your clinic today for a new patient visit. She recently moved to the area to live with her daughter and is concerned about her diabetes care plan. She was diagnosed with type 2 diabetes 12 years ago at a wellness check through routine screening. In hindsight, she wonders if maybe she “went undiagnosed for a while” because she “didn’t get to the clinic very often and was having some problems with frequent urination at night” before she was screened. She currently takes metformin, glyburide, captopril, pravastatin, and aspirin, and has recently titrated to.6 U/kg/day insulin NPH as a nightly basal dose. Her current A1C goal is <7.5% and she has been working hard to get to that level. However, for the first time her life, she is finding herself to be nauseated and irritable in the morning, but always feels better after a little breakfast. She states she feels “pretty good for her age,” although she occasionally has “a little chest tightness when walking more than 4 or 5 blocks.” Last time she remembered to check her glucose was a few days ago. GHer postprandial glucose was “a little high” at 214 mg/dL. Her office A1C is 8.6%. Based on what you know about the patient, what is the most likely cause of her morning distress?

Correct

Correct Answer: B. Hypoglycemia

Educational Critique: Dizziness, anxiety, tremor, nausea, palpitations, diaphoresis, confusion, irritability, hunger, drowsiness are some of signs and symptoms of hypoglycemia (plasma glucose <70mg/dl). The risk of hypoglycemia due to antihyperglycemic medications increases exponentially with age. In Mrs. WIlson's case, the sulfonylureas (glyburide is in this drug class) and insulin can cause hypoglycemia as a side effect. When patients are able to self-treat their hypoglycemia, generally 15-20 g of a quick-acting carbohydrate should raise the blood glucose by 50 mg/dl in approximately 15 minutes. While anxiety can produce similar symptoms, Mrs. Wilson's antihyperglycemic medications are probably the most likely cause.

Incorrect